When a person who has been using a drug stops taking it, or reduces the dose, they may experience a physical and/or psychological reaction. This is called withdrawal.
When a person stops taking the drug, they may experience the opposite to the highs the drug originally gave them. Withdrawal can be different for each drug. For example, if a drug like alcohol or benzos makes you sleepy, then in withdrawal you will have trouble sleeping. If a drug like heroin relieves pain, then you are likely to experience pain in withdrawal.
Withdrawal can be very unpleasant, producing symptoms such as tremors, sweating and vomiting, as well as extreme craving. For some drugs and some individuals, medical supervision during withdrawal is necessary.
The strength of the withdrawal varies, depending on:
- the individual person
- the drug they have been using
- how much they have been taking
- how long they have been taking it.
Bad withdrawal symptoms can make it very hard for a person to stop or reduce their drug use.
See Support & treatment section for information and contact details of services available in NSW.
The material on this page was adapted from:
Download the Handbook for Aboriginal Alcohol and Drug Work for free.
Download A quick guide to drugs and alcohol for free.